Format

Send to

Choose Destination
Kidney Int. 2007 Aug;72(3):359-63. Epub 2007 Apr 25.

Gentamicin-induced ototoxicity in hemodialysis patients is ameliorated by N-acetylcysteine.

Author information

1
Nephrology Division, Assaf Harofeh Medical Center, Zerifin, Israel. leonidf@asaf.health.gov

Abstract

Aminoglycoside (AG) antibiotics are associated with several side effects, including a reversible nephrotoxicity and a permanent ototoxicity. Oxidative stress is thought to contribute to the pathophysiology of both conditions. We studied the possible protective effect of the antioxidant N-acetylcysteine (NAC) in gentamicin-induced hearing loss in hemodialysis patients. This study includes 53 hemodialysis patients scheduled to receive gentamicin for dialysis catheter-related bacteremia that were randomized to receive the antibiotic with or without NAC. Hearing function was assessed by the standard technique of pure-tone audiograms over a range of frequencies. Audiometric evaluations were performed at baseline, 1 week and at 6 weeks after the completion of gentamicin therapy. A total of 40 patients completed the study protocol with a mean duration of therapy of almost 15 days. At both 1 and 6 weeks after the completion of antibiotic therapy, there were significantly more patients exhibiting ototoxicity in the control group compared with the group receiving NAC. Additionally, significantly more patients in the control group had bilateral ototoxicity. The greatest otoprotective effect of NAC was noticed in the high audiometric tone frequencies. Taken together, our study suggests that NAC treatment may ameliorate gentamicin-induced ototoxicity in hemodialysis patients.

PMID:
17457375
DOI:
10.1038/sj.ki.5002295
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center